Hail, Cheboygan
- When
- October 5, 8:12 PM EST
- Where
- Cheboygan County, 1 mi N of Indian River
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.434, -84.620
Thunderstorm winds estimated between 35 and 45 mph.
An isolated severe thunderstorm produced large hail in far Northern Lower Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
An isolated severe thunderstorm produced large hail in far Northern Lower Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Oct 5, 6:35 PM EST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 735 PM EDT FRI OCT 5 2007 .AVIATION...A STATIONARY BOUNDARY WILL REMAIN DRAPED ACROSS UPPER MICHIGAN TONIGHT. A WEAK UPPER LEVEL DISTURBANCE RIDING ALONG THIS BOUNDARY WILL PASS ACROSS NORTHERN MICHIGAN THIS EVENING...PRODUCING SOME SCATTERED SHOWERS THROUGH 10 PM. THE RAIN SHOWERS WILL MOVE INTO A LESS SUPPORTIVE ENVIRONMENT...AND WILL SLOWLY WEAKEN. HOWEVER...THEY SHOULD HOLD TOGETHER LONG ENOUGH TO AFFECT KPLN...AND PERHAPS KTVC THIS EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED OVERNIGHT...BEFORE SOME PATCHY FOG DEVELOPS TOMORROW MORNING WITH THE WARM AND HUMID AIRMASS OVERHEAD. KAS && .DISCUSSION... /ISSUED 354 PM EDT FRI OCT 5 2007/ ANOTHER VERY NICE EARLY OCTOBER DAY IN PROGRESS ACROSS ALL OF NORTHERN MICHIGAN...WITH AFTERNOON TEMPERATURES WELL ABOVE AVERAGE BY SOME 10 TO 15 DEGREES. THE CULPRIT (THOUGH HARD TO CALL IT THAT) IS EXPANSIVE LOW AND MID LEVEL RIDGING BUILDING THROUGHOUT THE EASTERN CONUS IN RESPONSE TO UNSEASONABLY DEEP TROUGHING JUST INLAND FROM THE PACIFIC COAST. IN BETWEEN THESE TWO SYSTEMS...DEEP SOUTHWESTERLY FLOW CONTINUES...WITH SEVERAL WEAK SHORTWAVES OF NOTE RIDING THROUGH THE FLOW. ALL THE WHILE...WARM FRONTOGENESIS TAKING SHAPE ACROSS THE UPPER MIDWEST AND INTO THE UPPER PENINSULA IN RESPONSE TO LEE CYCLOGENESIS BEGINNING OVER THE CENTRAL HIGH PLAINS AS WELL AS EXPANSIVE (AND RATHER COLD) LOW LEVEL RIDGE ADVANCING FROM EASTERN SASKATCHEWAN THROUGH ONTARIO...AIDING IN A RAPID TIGHTENING OF THE SFC-850 THERMAL GRADIENT. THESE WEATHER FEATURES WILL COME INTO PLAY THROUGHOUT THE NIGHT REGARDING PRECIPITATION POTENTIAL...WITH PRECIP CHANCES THIS EVENING INTO TOMORROW AFTERNOON BEING THE MAIN SHORT TERM FORECAST CONCERN THIS GO AROUND. DESTABILIZATION NOW UNDERWAY ACROSS THE AREA...WITH TEMPS CLIMBING THROUGH THE 70S AND LOWER 80S...AND DEW POINTS HEADED UPWARD AS WELL (LOW/MID 60S COMMON SOUTH OF THE STRAITS. HOWEVER...MORNING RAOBS AS WELL AS RECENT TAMDAR SOUNDINGS SUGGEST CAPPING STILL IN PLACE AROUND 600MB. HOWEVER...AS FURTHER HEATING TAKES PLACE BY LATE AFTERNOON...ANTICIPATE A FEW SHOWERS (AND PERHAPS STORMS WITH 82/62 PARCEL GIVING ABOUT 700 J/KG MLCAPE JUST SCRAPING BY RESIDUAL INVERSION) WILL DEVELOP...PRIMARILY SOUTH OF A CVX-APN LINE IN BEST PROXIMITY TO INCREASING LOW LEVEL CONVERGENCE AND MOISTURE. HOWEVER...THESE LIKELY TO BE SOMEWHAT SHORT-LIVED AS THE MAIN ACTION LOOKS TO TAKE OFF TO THE NORTH...WITH DEVELOPING LOW LEVEL JET OF 35-40 KNOTS PRODUCING EXCELLENT LIFT OVER VERY TIGHT SFC-850MB THERMAL GRADIENT IN THE PRESENCE OF STEEPENING LOW-MID LEVEL LAPSE RATE PLUME. COUPLED WITH DEEP MOISTURE (UPSTREAM PWATS IN EXCESS OF 1.5 INCHES) AND ADDITIONAL FORCED ASCENT IN ASSOCIATION WITH SHORTWAVE CURRENTLY PUSHING THROUGH EASTERN MINNESOTA...A HEAVY RAIN EVENT LOOKS TO BE IN THE WORKS NORTH OF THE NEARLY STATIONARY LOW LEVEL WARM FRONT OVERNIGHT. HOWEVER...PER MODEL DEPICTIONS OF BEST JET FORCING AND PLACEMENT OF THE LOW LEVEL BOUNDARY THIS AFTERNOON...IT APPEARS THAT THE MAJORITY OF THE ACTION WILL TAKE PLACE JUST NORTH OF THE CWA (OVER LAKE SUPERIOR?) TONIGHT. THIS WILL CERTAINLY NEED TO BE WATCHED THROUGH THE EVENING HOURS...BUT WILL HOLD WITH JUST HIGH CHANCE POPS FOR THE NORTH...TAPERING TO PRETTY MUCH NOTHING OVER THE SOUTH GIVEN LACK OF ANY PRONOUNCED FORCING MECHANISM. HEADING INTO THE DAY TOMORROW...APPEARS THE WARM FRONT WILL ATTEMPT TO BEGIN TO LIFT NORTHWARD IN RESPONSE TO RISING HEIGHTS AS THE EASTERN RIDGE CONTINUES TO AMPLIFY. HOWEVER...DEGREE/PLACEMENT OF CONVECTION AS WELL AS COLD LAKE SUPERIOR AND PLACEMENT OF STRONG (1030+ MB) HUDSON BAY HIGH WILL IN ALL LIKELIHOOD HOLD THE BOUNDARY INTACT THROUGH MUCH OF THE DAY ACROSS EASTERN UPPER COUNTIES. DESPITE THE DIURNAL VEERING OF THE LOW LEVEL JET BY MORNING... APPEARS RESIDUAL WEAK 300-310K ISENTROPIC UPGLIDE IN THE PRESENCE OF DEEP RH WILL RESULT IN CLOUDY SKIES UP NORTH ALONG WITH OCCASIONAL SHOWERS THROUGH MID AFTERNOON. MEANWHILE ACROSS NORTHERN LOWER COUNTIES...APPEARS INCREASED WARMING ALOFT/CAPPING THROUGH THE AFTERNOON WILL YIELD A DRY DAY...THOUGH WILL OBVIOUSLY SEE AFTERNOON CU FIRE UNDER WARM/HUMID CONDITIONS. AS FOR OTHER THINGS...FOG ONCE AGAIN A CONCERN TONIGHT (LOOKS BETTER THAN LAST NIGHT) GIVEN STRONG MOISTURE PUSH INTO THE CWA TODAY AND LOW FOG STABILITY NUMBERS AFTER MIDNIGHT. GOING MENTION OVER THE LAKES LOOKS GOOD AS WELL GIVEN LAKE TEMPS RUNNING FROM 58-63F AND SFC DEW POINTS APPROACHING 3-5F ABOVE THESE VALUES. TEMPERATURE-WISE...A MILD NIGHT ON TAP WITH LIKELY PERIODIC LOW/MID LEVEL CLOUDS AND HIGH DEW POINTS RESULTING IN NUMBERS CLOSE TO AVERAGE HIGHS THIS TIME OF YEAR - MAINLY UPPER 50S TO MIDDLE 60S. FOR HIGHS ON SATURDAY...UPSTREAM READINGS AGAIN GIVE A GOOD FIRST GUESS...WITH H85 TEMPS PROGGED AROUND 16C SUGGESTING HIGHS BACK IN THE UPPER 70S TO LOWER 80S. THE EXCEPTION WILL BE NORTH OF THE STRAITS WHERE EXPECT CLOUDS/SOME PRECIP TO LINGER (SEE ABOVE)...LIKELY HOLDING HIGHS ONLY IN THE 60S...THOUGH CERTAINLY SOME ROOM TO CLIMB HIGHER PENDING ANY LATE AFTERNOON SUNSHINE. LAWRENCE LONG TERM...THERE ARE SOME INTERESTING THINGS WITH THE LONG TERM AS THE MODELS TEND TO SPREAD ESPECIALLY AS WE GET INTO THE EXTENDED. IN THE MID TERM, THE ECMWF, THE GFS, AND TO SOME EXTENT THE NAM AGREE OUT THROUGH 72 HOURS. THE UKMET TRIES TO FORCE THE 500 MB WAVE THROUGH FASTER WHICH IS THE OUTLIER. THE ECMWF AND THE GFS ARE IN GOOD AGREEMENT AT 72 HOURS WITH THE NAM A BIT OUT OF PHASE WITH THE OTHER TWO, SO LEANED TO THE GFS FORECAST FOR THE PACKAGE. THE MAIN CONCERN IN THE LONG TERM IS THE TEMPERATURES SUNDAY AND THE ONSET OF RAIN SUNDAY NIGHT. IN THE EXTENDED THE CONCERN IS THE CESSATION OF RAIN, WHICH MIGHT HAPPEN ON THURSDAY OR FRIDAY NEXT WEEK. THIS WILL DEPEND ON THE EVOLUTION OF THE CUTOFF LOW MOVING INTO THE GREAT LAKES, OF WHICH THERE ARE SEVERAL SOLUTIONS. SATURDAY NIGHT...SINCE I AM LEANING TOWARD THE GFS, CONTINUED THE ESSENTIALLY DRY FORECAST IN E UPPER AS THE 500 MB RIDGE KEEPS THINGS JUST TO THE NORTH IN ONTARIO. THE 700-500 MB RH IS LESS THAN 50% THROUGH THE NIGHT AND THE GFS HAS LESS MOISTURE AT 850 MB (LESS THAN 80% AT 12 VS. THE NAMS 98%) SO FIGURE THAT THERE WILL BE CLOUDS AROUND THAT GRADUALLY THICKEN THE FARTHER NORTH YOU ARE. SUNDAY...LEFT THE GOING FORECAST AS THE GFS (AND THE NAM FOR THAT MATTER) CONTINUES WITH THE RAIN COMING IN AROUND 18Z AND SO A DRY MORNING AND THEN A CHANCE OF RAIN SHOWERS FOR THE AFTERNOON AS THE SFC TROUGH PUSHES INTO THE FORECAST AREA. SUNDAY NIGHT...AS A SHORTWAVE DIGS INTO THE CUTOFF LOW AT 500 MB AND DEVELOPS THE SFC LOW IN THE MISSISSIPPI, THE WARM FRONT SINKS A LITTLE SOUTH AS A COLD FRONT AND CONTINUES TO PROVIDE RAIN CHANCES FOR E UPPER AND NOW N LOWER, MAINLY NORTH OF A FKS TO APN LINE. MONDAY...THE SFC LOW BEGINS ITS MOVES TO THE EAST, HOWEVER, WITH THE DRY WARM SECTOR IN PLAY IN THE MORNING, KEPT THE RAIN OUT SOUTH OF M-72. THEN AS THE LOW MOVES NORTHEAST, THE FRONT PUSHES THE RAIN CHANCES NORTH OF M-32. MONDAY NIGHT...HAVE STARTED THE EVENING WITH LOW CHANCE POPS EVERYWHERE AS THE 500 MB LOW APPROACHES AND THE SFC LOW BEGINS TO ELONGATE ALONG THE BAROCLINIC ZONE. AFTER 06Z, IT LOOKS LIKE THE COLD FRONT TO THE WEST MOVES THROUGH THE FORECAST AREA. THIS IS A DAY3/DAY4 TIME FRAME, SO KEPT THE POPS IN THE CHANCE CATEGORY FOR NOW, ALTHOUGH I COULD SEE THIS AS A LIKELY EVENT FOR THE OVERNIGHT HOURS INTO TUESDAY. EXTENDED (TUESDAY THRU FRIDAY)...TUESDAY, THE COLD FRONT PASSES THROUGH AND THE 500 MB LOW IS TO THE WEST OF THE FORECAST AREA. SO CLOUDY SKIES AND RAIN, PROBABLY IN THE FORM OF SHOWERS. WITH THE LOW SLOWLY FILLING, WEDNESDAY THE SFC LOW IS OVER THE REGION AND WOULD EXPECT THAT THE INSTABILITY WOULD BE DONE AND JUST RAIN WOULD BE OVER THE REGION. THURSDAY, THE 500 MB WAVE IS OPENING AND THE SFC WAVE IS WEAKENING QUITE A BIT SO WOULD EXPECT THAT THERE IS A CHANCE OF RAIN SHOWERS THAT LASTS INTO FRIDAY AS THE 500 MB PATTERN IS FINALLY BEGINNING TO GO INTO ALMOST ZONAL FLOW BY THE END OF THE DAY. SO WILL HAVE THE CHANCE FOR RAIN SHOWERS. LUTZ && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 403 PM EDT FRI OCT 5 2007 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 061000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 403 PM EDT FRI OCT 5 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS ALL OF NORTHERN MICHIGAN...WITH ADDITIONAL CHANCES ACROSS EASTERN UPPER MICHIGAN OVERNIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER THUNDERSTORMS OVER EASTERN UPPER TONIGHT WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. IN ADDITION...AREAS OF FOG ARE EXPECTED LATE TONIGHT...WHICH MAY REDUCE VISIBILITIES TO LESS THAN A HALF MILE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SMALL CHANCE FOR THUNDERSTORMS ACROSS EASTERN UPPER MICHIGAN SATURDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST SUNDAY NIGHT THROUGH TUESDAY ACROSS ALL OF NORTHERN MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LAWRENCE
The NCL Michigan radar (KAPX), 59 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
1 hail. Local standard time, as filed.
Thunderstorm winds estimated between 35 and 45 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, October 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 62117.